Alert archive / Colorado / Red Flag Warnings in 2016

Red Flag Warning 18, NWS Goodland, KS

October 2, 2016Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 2, 2016, 2:14 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 3, 2016, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2016, 2:14 PM MDT (20:14 UTC)
In effect from
Oct 3, 2016, 12:00 PM MDT
Expired
Oct 3, 2016, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS83 KGLD 022014
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT SUN OCT 2 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY...

.ABOVE NORMAL TEMPERATURES IN THE MID TO UPPER 80S WILL COMBINE
WITH LOW RELATIVE HUMIDITY AND SOUTH TO SOUTHWEST WINDS GUSTING
TO 40 MPH TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS LATE MONDAY
MORNING THROUGH VERY EARLY MONDAY EVENING.

COZ252>254-030600-
/O.UPG.KGLD.FW.A.0013.161003T1800Z-161004T0100Z/
/O.NEW.KGLD.FW.W.0018.161003T1800Z-161004T0100Z/
YUMA-KIT CARSON-CHEYENNE-
214 PM MDT SUN OCT 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TO 7 PM MDT MONDAY. THE FIRE WEATHER WATCH IS NO LONGER
IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...MONDAY AFTERNOON THROUGH VERY EARLY MONDAY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...MID TO UPPER 80S.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
5 follow-up statements
306 
WWUS83 KGLD 030130
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN OCT 2 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY...

.ABOVE NORMAL TEMPERATURES IN THE MID TO UPPER 80S WILL COMBINE
WITH LOW RELATIVE HUMIDITY AND SOUTH TO SOUTHWEST WINDS GUSTING
TO 40 MPH TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS LATE MONDAY
MORNING THROUGH VERY EARLY MONDAY EVENING.

COZ252>254-031200-
/O.CON.KGLD.FW.W.0018.161003T1800Z-161004T0100Z/
YUMA-KIT CARSON-CHEYENNE-
730 PM MDT SUN OCT 2 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
252...253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...MONDAY AFTERNOON THROUGH VERY EARLY MONDAY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* TEMPERATURES...IN THE LOWER 80S.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
252 
WWUS83 KGLD 030920
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
320 AM MDT MON OCT 3 2016


COZ252>254-031800-
/O.CON.KGLD.FW.W.0018.161003T1800Z-161004T0100Z/
YUMA-KIT CARSON-CHEYENNE-
320 AM MDT MON OCT 3 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 252...253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE.

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40
  MPH.

* TIMING...11 AM MDT THROUGH 7 PM MDT. 

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* TEMPERATURES...MID TO UPPER 80S. 

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
808 
WWUS83 KGLD 030930
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT MON OCT 3 2016


COZ252>254-031800-
/O.CON.KGLD.FW.W.0018.161003T1800Z-161004T0100Z/
YUMA-KIT CARSON-CHEYENNE-
330 AM MDT MON OCT 3 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 252...253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE.

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40
  MPH.

* TIMING...NOON MDT THROUGH 7 PM MDT.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* TEMPERATURES...MID TO UPPER 80S. 

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
999 
WWUS83 KGLD 031940
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON OCT 3 2016

COZ252>254-040100-
/O.CON.KGLD.FW.W.0018.000000T0000Z-161004T0100Z/
YUMA-KIT CARSON-CHEYENNE-
140 PM MDT MON OCT 3 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...NOON MDT THROUGH 7 PM MDT.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...AROUND 80.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
690 
WWUS83 KGLD 040059
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT MON OCT 3 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT...

COZ252>254-040200-
/O.EXP.KGLD.FW.W.0018.000000T0000Z-161004T0100Z/
YUMA-KIT CARSON-CHEYENNE-
659 PM MDT MON OCT 3 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND
254...

CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER ANTICIPATED THIS
EVENING AS WINDS DIMINISH AND RELATIVE HUMIDITY INCREASES.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 2, 11:14 AM MDT, 3 hours earlier.

Area forecast discussion, Oct 2, 11:14 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Goodland KS
1114 AM MDT SUN OCT 2 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 345 AM MDT Sun Oct 2 2016

Today-tonight...upper ridge axis over the area during the day slowly
moving east overnight as low pressure and associated trough dives
southeast toward northeast Nevada/northwest Utah...putting the area
in southwest flow aloft. Instability increases toward 1500 J/KG
during the day but moisture is rather limited so will keep things
dry. For the overnight hours low level jet gets going helping
generate some elevated instability. With little if any moisture
available no precipitation expected. High temperatures today in the
low 80s. Low temperatures in the low to upper 50s.

Monday-Monday night...upper low pressure center lifts northeast into
north central Wyoming at the end of the day then into eastern
Montana overnight. NAM showing instability axis setting up along the
CO/KS border late in the day shifting east across the eastern 1/3-
1/4 of the area by 00z Tuesday. Previous forecast of slight chance
to chance pops generally along/east of the CO/KS border looks good
by mid to late afternoon. It will be very windy breezy to windy with
winds from the south to southeast. High temperatures in the low to
upper 80s.

For the overnight hours precipitation chances should come to an end
fairly early in the evening before increasing a bit after midnight
as moisture increases again along southeast moving cold front. Low
temperatures in the low 40s for far eastern Colorado, low 40s to
low 50s east of the state line.

Tuesday-Tuesday night...upper low spinning over northeast corner of
Montana during the day then into southern Canada overnight. Cooler
air moves in with north to northeast winds. Afternoon temperatures
back to near normal levels in the mid 60s to low 70s in far eastern
Colorado, low to mid 70s elsewhere across the area. Low temperatures
in the mid to upper 30s for far eastern Colorado, upper 30s to mid
40s east of the CO/KS border.

.LONG TERM...(Wednesday through Saturday)
Issued at 229 AM MDT Sun Oct 2 2016

Synoptic H5 trough will be in place over the Western States as we
head into Wednesday with west southwest flow aloft across the CWA. A
surface low will gradually develop in the eastern Great Basin
Wednesday afternoon and move east, across Colorado and into the
central High Plains as we head into Thursday. PoPs increase going
into Thursday morning mainly for the northern half of the CWA. We
could see a brief rain/snow mix in the far western portions of our
Colorado counties as temperatures will be in the middle 30s with
plenty of CAA preceding the associated cold front. The only
inhibition to precipitation Thursday morning will be limited
entrainment of some relatively dry air along and ahead of the front.
The surface low will move off to the northeast relatively quickly,
moving into southeastern Nebraska by late Thursday afternoon. High
temperatures on Thursday will only reach the middle to upper 50s
with widespread 30s expected for Thursday night. A light freeze will
be possible for the eastern Colorado counties as well as areas
generally west of highway 27. Frost is possible across the entire
CWA Friday morning. CAA weakens overnight Thursday into Friday,
allowing temperatures to rebound on Friday and Saturday into the
middle 60s to lower 70s. Dry weather will prevail from Friday
through Sunday with northwest flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1111 AM MDT Sun Oct 2 2016

VFR conditions expected for the TAFs. Light to breezy winds are
expected for the afternoon. Light winds are expected tonight.
Monday winds will turn to the south and increase during the
latter half of the morning.

&&

.FIRE WEATHER...
Issued at 345 AM MDT Sun Oct 2 2016

A Fire Weather Watch has been issued for far eastern Colorado from
11 AM MDT through 7 PM MDT. Relative humidity values are expected
to fall below 15 percent with south to southwest winds gusting to
45 mph.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...Fire Weather Watch from Monday afternoon through Monday evening
     for COZ252>254.

NE...NONE.
&&

SHORT TERM...99
LONG TERM...TL
AVIATION...JTL
FIRE WEATHER...99
Hazardous weather outlook, Oct 2, 10:29 AM MDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT SUN OCT 2 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1029 AM MDT SUN OCT 2 2016 /1129 AM CDT SUN OCT 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ON MONDAY AFTERNOON...SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 40 MPH COMBINED WITH LOW RELATIVE HUMIDITIES WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS EAST CENTRAL COLORADO.
A FIRE WEATHER WATCH IS IN EFFECT FROM 11 AM MDT THROUGH 7 PM MDT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON
THROUGH EARLY EVENING GENERALLY ALONG AND EAST OF HIGHWAY 27. A
FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE.

PATCHY FROST IS POSSIBLE IN LOW LYING AREAS IN EASTERN COLORADO
WEDNESDAY AND THURSDAY MORNINGS. A FREEZE IS POSSIBLE OVER PARTS
OF THE TRI STATE AREA FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:10 AM MDTFire Weather WatchGLDCheyenne, Kit Carson, Yuma11 hr
Oct 2, 4:25 PM MDTSpecial Weather StatementGLDKit Carson35 min
Oct 2, 4:59 PM MDTSpecial Weather StatementGLDKit Carson46 min
Oct 2, 5:34 PM MDTSpecial Weather StatementGLDKit Carson41 min

Nearby

Red Flag Warnings in Colorado, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.